Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 146, NWS Northern Indiana

September 19, 2005LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 19, 2005, 10:19 AM CDT for LaPorte County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2005, 10:19 AM CDT (15:19 UTC)
Expired
Sep 19, 2005, 10:45 AM CDT
In force
26 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 191521
SVRIWX
INC091-191600-
/O.NEW.KIWX.SV.W.0146.050919T1519Z-050919T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1019 AM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LA PORTE COUNTY IN INDIANA

* UNTIL 1100 AM CDT

* AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  3 MILES SOUTHWEST OF MICHIGAN CITY...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  ROLLING PRAIRIE...
  LA PORTE...
  SALEM HEIGHTS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4178 8699 4160 8701 4152 8652 4175 8652

$$
1 follow-up statement
000 
WWUS53 KIWX 191545
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1045 AM EST MON SEP 19 2005

INC091-191555-
/O.CAN.KIWX.SV.W.0146.000000T0000Z-050919T1600Z/
LA PORTE IN-
1045 AM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  NORTHERN LA PORTE COUNTY IN INDIANA

AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED 
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4178 8699 4160 8701 4152 8652 4175 8652

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 5:50 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 19, 5:50 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 AM EST MON SEP 19 2005

.AVIATION...
THE UPPER LEVEL TROF WILL MOVE THROUGH NORTHERN INDIANA TODAY
FOLLOWED BY A COOL FRONT. HAVE TRIED TO TIME ACTIVITY INTO SBN/FWA
GIVEN LATEST FORECAST POSITIONS OF UPSTREAM CONVECTION. ENVIRONMENT
IS MORE STABLE TO THE EAST...SO ACTIVITY SHOULD TEND TO WEAKEN AS IT
MOVES EAST...SO HAVE OPTED WITH JUST SHOWERS AT FWA. HAVE ALSO
INCLUDED SHOWERS AND THUNDER IN THE VICINITY OF SBN/FWA TONIGHT WITH
THE PASSAGE OF A WEAK COOL FRONT. LATEST GFS MOS INCREASES WINDS TO
15 TO 20 KNOTS...SO HAVE INDICATED GUSTY WINDS IN TAFS.

&&

.SHORT TERM...
TODAY AND TONIGHT.
WARM FRONT WAS LIFTING NORTHEAST TOWARD THE FORECAST AREA EARLY THIS
MORNING. LOW LEVEL WINDS OVER MISSOURI INTO WESTERN IL WERE 30-50
KNOTS...HELPING TO MAXIMIZE LOW LEVEL CONVERGENCE OVER IL WHERE
WINDS WERE MUCH LIGHTER. AN MCS HAD DEVELOPED OVER THIS ENHANCED
AREA OF LIFT OVER IL AND WILL CONTINUE TO MOVE EAST. ALTHOUGH ILX
00Z SOUNDING SHOWED A MAJOR CAP...THIS SOUNDING IS NOT
REPRESENTATIVE OF THE ENVIRONMENT JUST TO THE WEST. GIVEN RADAR AND
SATELLITE TRENDS...HAVE RAISED POPS TO LIKELY OVER WESTERN AREAS AS
FRONT LIFTS NORTHEAST. SOME PARAMETERS FAVORABLE FOR SEVERE STORMS
ARE INDICATED TODAY. LOW LEVEL WINDS SHOULD INCREASE FROM THE
SOUTHEAST AND SOUTH AHEAD OF THE FRONT. 00Z NAM SHOWS 0-3KM HELICITY
AROUND 400 AND INDICATED SIGNIFICANT DEEP LAYER SHEAR...SO WILL NEED
TO MONITOR STORMS CLOSELY TODAY FOR SEVERE POTENTIAL. FOR THIS
EVENING...QUESTION IS HOW MUCH WILL THE ENVIRONMENT BE ABLE TO
RECOVER ONCE COMPLEX PASSES. AT THIS POINT HAVE MENTIONED THUNDER
THIS EVENING WITH FROPA BUT CHANCE FOR SEVERE STORMS STILL
EXISTS...ESPECIALLY IF AIRMASS CAN REGENERATE THIS AFTERNOON.
&&

.LONG TERM...
SFC HIGH PRESSURE WILL BUILD INTO THE SRN GREAT LAKES ON
TUESDAY...USHERING IN MUCH DRIER AIR.  MAV/MOS GUIDANCE AND
TEMPERATURE THICKNESS SCHEMES SUGGEST THAT FCST HIGHS MAY NOT BE AS
COOL AS PREVIOUSLY THOUGHT.  THUS...HAVE RAISED THESE 2 TO 3 DEGREES
...GIVING HIGHS IN THE UPPER 70S NORTH/EAST AND LOWER 80S SOUTHWEST.

FOR TUESDAY NIGHT INTO WEDNESDAY...SFC HIGH PRESSURE WILL DRIFT
SOUTHEAST INTO THE MIDDLE OHIO VLY...THEN INTO THE MID ATLANTIC
REGION.  WILL CONTINUE WITH A MOSTLY CLEAR/MOSTLY SUNNY FCST.
AGAIN...THICKNESS SCHEMES SUGGEST WARMING TEMPS A FEW DEGREES AND
WILL DO SO IN THE ZONES/GRIDS.

FOR THE REMAINDER OF THE EXTENDED...A STRONG MID LVL RIDGE OF HIGH
PRESSURE WILL DOMINATE THE SRN UNITED STATES THROUGH THE WEEKEND.
MEANWHILE...THE SRN GREAT LAKES WILL BE ON THE SRN PERIPHERY OF A
STRONG NRN JET STREAM.  THIS SCENARIO WILL TRY TO BRING SVRL FRONTS
INTO THE REGION...BUT THEY WILL HAVE A HARD TIME PENETRATING SOUTH
DUE TO STRONG MID LVL RIDGE AS STATED PREVIOUSLY.  HAVE DECIDED TO
KEEP EXTENDED AS IS AT THIS POINT IN TIME...WHICH BRINGS A FRONT
INTO OUR AREA FRIDAY NIGHT/SATURDAY MORNING.  HOWEVER...AS DETAILS
BECOME MORE CLEAR WITH LATER MODEL RUNS...SOME ADJUSTMENTS WILL
LIKELY BE NEEDED.  ALSO...HIGH/LOW TEMPS MAY HAVE TO BE BUMPED UP
SOME IF FRONTS FAIL TO MOVE ALL THE WAY THROUGH THE AREA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE
MI...NONE
OH...NONE
LM...SMALL CRAFT ADVISORY FROM NOON MONDAY THROUGH TUESDAY AFTERNOON
FOR LMZ043-LMZ046.

&&

AVIATION/SHORT TERM...SKIPPER
LONG TERM...HICKMAN
Hazardous weather outlook, Sep 19, 5:10 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EST MON SEP 19 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EST MON SEP 19 2005 /510 AM CDT MON SEP 19 2005/ /610 AM EDT
MON SEP 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.
FAVORABLE WIND FIELDS ALOFT...COMBINED WITH INCREASING INSTABILITY
WILL POSE A THREAT FOR SEVERE WEATHER...MAINLY LATE THIS AFTERNOON
AND EVENING. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60
MPH AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO
EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-201015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
510 AM EST MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.
FAVORABLE WIND FIELDS ALOFT...COMBINED WITH INCREASING INSTABILITY
WILL POSE A THREAT FOR SEVERE WEATHER...MAINLY LATE THIS AFTERNOON
AND EVENING. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50
KNOTS AND LARGE HAIL.

A COLD FRONT WILL PASS ACROSS LAKE MICHIGAN TONIGHT. NORTHWEST
WINDS WILL INCREASE TO 30 KNOTS CREATING WAVES OF 4 TO 8 FEET
AFTER MIDNIGHT. THIS WILL POSE A HAZARD TO SMALL CRAFTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST WINDS WILL DIMINISH TUESDAY MORNING. HOWEVER...WAVES OF
4 TO 8 FEET ARE STILL EXPECTED IN THE MORNING...THEN THEY WILL
SUBSIDE INTO THE 2 TO 4 FOOT RANGE BY TUESDAY AFTERNOON.  THIS WILL
POSE A HAZARD TO SMALL CRAFTS.

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO
EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

CORRECTED FOR TIME

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:09 AM CDTSevere Thunderstorm WarningIWXKosciusko, Marshall33 min
Sep 19, 11:47 AM CDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble58 min
Sep 19, 4:21 PM CDTFlash Flood WarningIWXWhite5 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.